Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 154, NWS Nashville, TN

July 2, 2002Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 2, 2002, 2:13 PM CDT for Davidson County, Williamson County, Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 2:13 PM CDT (19:13 UTC)
Expired
Jul 2, 2002, 3:00 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:25 PM CDTThunderstorm Wind 50 ESoutheast Portion, TNTV-2 reported numerous trees down on Nolensville Rd.
Jul 2, 2:25 PM CDTThunderstorm Wind 50 ENortheast Portion, TNTV-2 reported numerous trees were down on Nolensville Rd. Trees were one foot in diameter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS54 KOHX 021913
SVRBNA
TNC037-187-022000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
213 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAVIDSON COUNTY IN TENNESSEE
  WILLIAMSON COUNTY IN TENNESSEE

* UNTIL 300 PM CDT

* AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NOLENSVILLE...OR 6 MILES SOUTHWEST OF LA
  VERGNE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IN EASTERN DAVIDSON COUNTY BY 230 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL THE SIZE OF NICKELS. 
TAKE SHELTER IN A STURDY BUILDING AND AVOID WINDOWS.

$$

LAT...LON 3596 8682 3583 8667 3603 8651 3615 8666

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:45 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 2, 9:45 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT TUE JUL 2 2002

SUNNY SKIES PRESENT OVER MIDDLE TENNESSEE THIS MORNING, WITH 9AM
TEMPERATURES RUNNING SOME 3 TO 4 DEGREES FAHRENHEIT ABOVE
YESTERDAYS. THUS, AM LOOKING FOR A HIGH OF 95 OR 96 AT BNA
AIRPORT AND A HIGH OF 88 OR SO AT CSV.

12Z UPPER AIR ANALYSES SHOWED HIGH PRESSURE CENTERS STACKED ON
TOP OF EACH OTHER OVER THE TENNESSEE AND OHIO VALLEYS, AND PUTTING
MIDDLE TN IN THE PRESSURE COOKER. 850 MB TEMP WAS 19 DEGREES...A DEG
HIGHER THAN IT WAS YESTERDAY MORNING.

BELIEVE CURRENT ZFP, ALLOWING FOR AFTERNOON HIGHS IN THE MID
90S OVER THE WESTERN TWO-THIRDS OF OUR FORECAST AREA, IS A GOOD
CALL. ALSO, UPPER 80S FOR THE PLATEAU STILL LOOKS GOOD. THUS,
SEE NO REASON FOR AN UPDATE AT THIS TIME.

.BNA...NONE.

19

In the hours before

Local storm report, Jul 2, 12:34 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1234 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    LAWRENCEBURG              TN   WIND DAMAGE
07/01/02   LAWRENCE                       SKYWARN SPOTTER REPORTED A
                                          FRONT PORCH ON A HOUSE WAS
                                          DESTOYED. CHAIR PICKED UP
                                          AND TOSSED THROUGH A GLASS
                                          WINDOW.

21
Local storm report, Jul 2, 12:45 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1245 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 PM    MONTEAGLE                 TN   1.00 INCH HAIL
07/02/02   GRUNDY                         REPORTED BY MONTEAGLE PD
Local storm report, Jul 2, 2:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
200 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    CLARKSVILLE               TN   58 MPH TSTM WIND GUST
07/02/02   MONTGOMERY                     EMA REPORTED TREE LIMBS
                                          WERE BLOWN DOWN NEAR AUSTIN
                                          PEAY UNIV.

0206 PM    NOLENSVILLE               TN   .75 INCH HAIL
07/02/02   WILLIAMSON                     CHANNEL 2 REPORTED DIME
                                          SIZE HAIL AT NOLENSVILLE.

0225 PM    SOUTHEAST SECTION         TN   60 MPH TSTM WIND GUST
07/02/02   DAVIDSON                       CHANNEL 2 REPORTED
                                          NUMEROUS TREES DOWN ON
                                          NOLENSVILLE RD.

0225 PM    NORTHEAST SECTION         TN   60 MPH TSTM WIND GUST
07/02/02   WILLIAMSON                     CHANNEL 2 REPORTED
                                          NUMEROUS TREES DOWN ON
                                          NOLENSVILLE RD. TREES WERE
                                          ONE FOOT IN DIAMETER.

JAO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:43 PM CDTSevere Thunderstorm WarningOHXWilliamson32 min
Jul 1, 9:55 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence35 min
Jul 2, 12:29 PM CDTSevere Thunderstorm WarningOHXGrundy46 min
Jul 2, 1:02 PM CDTSevere Thunderstorm WarningOHXWayne43 min
Jul 2, 1:19 PM CDTSevere Thunderstorm WarningOHXMontgomery41 min
Jul 2, 1:21 PM CDTSevere Thunderstorm WarningOHXRobertson39 min
Jul 2, 1:58 PM CDTSevere Thunderstorm WarningOHXWarren47 min
Jul 2, 2:28 PM CDTSevere Thunderstorm WarningOHXVan Buren47 min
Jul 2, 2:37 PM CDTSevere Thunderstorm WarningOHXRobertson23 min
Jul 2, 2:59 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner31 min
Jul 2, 3:03 PM CDTSevere Thunderstorm WarningOHXWhite42 min
Jul 2, 3:13 PM CDTSevere Thunderstorm WarningOHXWayne47 min
Jul 2, 3:33 PM CDTSevere Thunderstorm WarningOHXCannon42 min
Jul 2, 3:57 PM CDTSevere Thunderstorm WarningOHXWilson43 min
Jul 2, 3:59 PM CDTSevere Thunderstorm WarningOHXWilson41 min
Jul 2, 4:33 PM CDTSevere Thunderstorm WarningOHXHumphreys42 min
Jul 2, 4:40 PM CDTSevere Thunderstorm WarningOHXLincoln35 min
Jul 2, 4:42 PM CDTSevere Thunderstorm WarningOHXWilson48 min
Jul 2, 5:11 PM CDTSevere Thunderstorm WarningOHXBenton49 min
Jul 2, 5:26 PM CDTSevere Thunderstorm WarningOHXGiles49 min
Jul 2, 6:17 PM CDTSevere Thunderstorm WarningOHXClay43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.